Purpose: Incidental paradoxical antiepileptic effect of levetiracetam has been described. The aim of the present study was to identify the epilepsy patients at risk. Methods: We performed a retrospective analysis in 207 patients treated with levetiracetam. This entailed evaluation of patient notes and patient interviews. A paradoxical effect was defined as an increased seizure frequency or the experience of more severe seizures including generalized tonic-clonic seizures (GTCS) within 1 month after starting levetiracetam (LEV). Results: Thirty patients (14%) experienced a paradoxical effect. Eight of them (4%) developed de novo GTCS. We could not demonstrate any association between the paradoxical effect of levetiracetam and type of epilepsy or the antiepileptic comedication used. However we found that the paradoxical effect developed preferentially (p < 0.001) in mentally retarded patients. Conclusion: Because there is an increased risk of worsening epilepsy when starting levetiracetam treatment of mentally retarded epileptic patients, there is a need for caution and close observation during the first weeks of therapy.
ASJC Scopus subject areas
- Clinical Neurology